Treatment Injury

Anaesthetic medication administration error

In this case study we give an overview of 'Anaesthetic medication administration error' and feature expert commentary on how similar injuries might be avoided.

2,875

Views

1

Shares

Event: Medication administration (anaesthesia)
Injury: No injury

Key Points

  • All anaesthetists and institutions providing anaesthesia should review the ANZCA guideline paper “Guidelines for the safe administration of injectable drugs in anaesthesia – 2009”
  • Data suggests that a drug administration error occurs about once in every 135 anaesthetics in the developed world, and occasionally causes serious harm to patients
  • Safety should focus on system flaws rather than human behaviour
  • In order to reduce error, systems need to be reviewed and techniques accepted as likely to reduce such events adopted
  • To reduce such events, please read the key lessons learned following an audit of this case by the hospital involved, which is outlined in the case study’s “Expert Commentary” section.

Case Study

Jamie, a 35-year-old office worker, was admitted for rhinoplasty following a facial injury suffered whilst playing rugby.

On admission Jamie was noted to be fit and well with no underlying health complaints. The normal pre-admission routines were done in the surgical admission unit. These included assessment by the anaesthetist, discussion and consent for surgery with the otorhinolaryngology registrar and commencement of the Surgical Safety Checklist. Jamie then walked through to theatre and placed himself on the theatre table.

Once the team were ready, the anaesthetist gave intravenous sedation prior to fully anaesthetising Jamie. Just after the sedation was given, Jamie began to have difficulty breathing, was gasping for air and had generalised involuntary muscle twitching. As his oxygen saturations were 75% the team administered facial oxygen and proceeded to anaesthetise him fully. Surgery was performed and Jamie was discharged the next day.

The theatre team performed an immediate review of the event, during which it was noted that a syringe labelled midazolam was actually a part-full syringe of atracurium. The anaesthetist estimated that Jamie had been given about 20mg of atracurium. The anaesthetist visited Jamie on the ward and made a full, open disclosure of the event. Jamie expressed anxiety regarding the event and hence the Ear, Nose and Throat team lodged a treatment injury claim for this.

ACC investigated the claim; although there had been an error in medication administration, Jamie had not sustained any physical injury (damage or harm to tissue) as a result of the medication administration mistake and there had been no ongoing anxiety or distress, hence the claim was declined.

Expert commentary

Kaye Ottaway, MB, ChB, FFARACS, FANZCA.

This case reminds providers that health care, and anaesthesia in particular, is a complex environment and no matter how well designed a system is, errors will occur 1,2. Data suggests that a drug administration error occurs about once in every 135 anaesthetics in the developed world, and occasionally causes serious harm to patients 3. The way in which anaesthetists work is unusual in that they generally both prescribe and administer the drugs they use. This removes one check in the process of drug administration, and places a special onus on anaesthetists to develop safe practices 4. In order to reduce error, systems need to be reviewed and techniques accepted as likely to reduce such events adopted.

The American Institute for Safe Medication Practices (ISMP) considers that all safety strategies are not created equal and states: “error prevention tools that are designed to fix the system have a broader more lasting impact than those directed at changing human behaviour” 5. Therefore systems that manage consumer safety effectively need to implement ways that make committing an error difficult.

An audit of this case by the hospital involved highlighted the following:

  • The Australian and New Zealand College of Anaesthetists (ANZCA) document “Guidelines for the safe administration of injectable drugs in anaesthesia – 2009” should be reviewed by all anaesthetists and institutions providing anaesthesia
  • National standards relating to self-adhesive labels should be adhered to6
  • In the absence of pre-filled and pre-labelled syringes, it is still possible to draw up, label and administer the incorrect drug
  • Pre-filled and pre-labelled syringes of sedative, with barcodes, used in conjunction with automated devices capable of reading the barcodes, provide a check in the process of administration
  • With rapid-turnover of short-duration cases, there is the potential to distract the anaesthetists during the drawing up and administration of drugs.

In response the hospital has implemented the following:

  • Sedatives, now only available in pre-filled and pre-labelled syringes, and relaxant medication are in two separate boxes in a standard place in the workspace
  • Ampoules are to be discarded between cases in accordance with section 6 of the ANZCA guidelines
  • Separate trays with covers are available if an anaesthetist wishes to draw up drugs for the next case
  • Consider actions that may cause distraction of the anaesthetist and have consideration for constraints of time.

This case brings to our attention the need to have an appreciation of the causes of error, to regularly review guidelines and to review and update our safety systems in order to reduce the occurrence of such unfortunate events.

References

  1. Glouberman S, Zimmerman B. Complicated and Complex Systems: What Would Successful Reform of Medicare Look Like? Discussion paper No. 8, Royal Commission on the Future of Health Care in Canada, Saskatoon, 2002
  2. Banja J. Medical Errors and Medical Narcissism. Atlanta. Jones and Bartlett Publishers, Sudbury, MA, 2005
  3. Webster C S, Merry A F, Larsson L, McGrath K A, Weller J. The frequency and nature of drug administration error during anaesthesia. Anaesthesia and Intensive Care 2001; 29: 494-500
  4. ANZCA. Guidelines for the Safe Administration of Injectable Drugs in Anaesthesia. 2009
  5. ISMP. www.ismp.org.faq
  6. The Australian/New Zealand standard AS/NZS 4375:1996

Claims information

Between July 2005 and September 2013 ACC received 468 claims relating to medication administration. Of these, 169 were accepted and 299 declined.

The most common reasons for declining these claims were that no physical injuries could be identified or there were no causal links between the claimed injuries and the errors.

Medication administration treatment injury events most commonly occur in the context of nursing and general practice, with smaller numbers in general medicine and oncology. They can occur across the range of health care specialties. Whilst medication administration claims relating to the context of anaesthesia are less common, in the past two years ACC has notified five adverse events where either the wrong drug was given or a syringe was reused in the theatre environment.

About this case study

This case study is based on information amalgamated from a number of claims. The name given to the patient is therefore not a real one.

The case studies are produced by ACC’s Treatment Injury Centre, to provide health professionals with:

  • an overview of the factors leading to treatment injury
  • expert commentary on how similar injuries might be avoided in the future.

The case studies are not intended as a guide to treatment injury cover.

Send your feedback to: TI.info@acc.co.nz

How ACC can help your patients following treatment injury

Many patients may not require assistance following their treatment injury.

However, for those who need help and have an accepted ACC claim, a range of assistance is available, depending on the specific nature of the injury and the person’s circumstances. Help may include things like:

  • contributions towards treatment costs
  • weekly compensation for lost income (if there’s an inability to work because of the injury)
  • help at home, with things like housekeeping and childcare.

No help can be given until a claim is accepted, so it’s important to lodge a claim for a treatment injury as soon as possible after the incident, with relevant clinical information attached. This will ensure ACC is able to investigate, make a decision and, if covered, help your patient with their recovery.

Downloads

Medication administration – October 2013 treatment injury case study

December 2013 Newsletter

Published 09/12/2013

Share this